Zecuity Migraine Patch Recall Issued While FDA Investigates Burn, Scarring Reports
Teva Pharmaceuticals has temporarily suspended sales, distribution and marketing of its Zecuity migraine patch, and recalled the product at the pharmacy level, following an FDA warning about the risk of burns and scarring.
The Zecuity patch recall was announced in a “Dear Health Care Provider” letter issued by Teva on June 10, informing its customers of the sale suspension, indicating it had received postmarketing reports of patients who had experienced application site burns and scars. The company said it was conducting the recall at the pharmacy level.
The recall comes just days after the FDA announced it was investigating the problems with Zecuity patch burns in a June 2 drug safety communication. Teva says it is working with the FDA on the investigation.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
“Descriptions of these reactions have included severe redness, cracked skin, blistering or welts, and burns or scars where the patch was worn,” the letter states. “Patients described severe pain, itching, or burning. Although many cases resolved within hours to weeks, there are reports of cases with unresolved skin reactions, typically skin discoloration, after several months.”
Zecuity (sumatriptan) is a battery-powered transdermal patch sold by Teva Pharmaceuticals, which was just approved by the FDA in September 2015, for the treatment of migraine headaches. The patch is designed to be worn on the arm or thigh for four hours and then discarded.
The FDA safety review into the potential skin side effects of Zecuity was launched as a result of what the FDA described as a “large number” of reports, which the agency has classified as serious adverse events. The agency did not specify how many incidents had been reported, and indicated that it will provide more information when the FDA review is complete and it decides whether additional regulatory action is necessary.
In the interim, the FDA is recommending that patients who wear the patch and experience moderate to severe pain where the patch is worn immediately remove it to avoid the risk of burns and scarring, and contact their healthcare professional. The agency also warns that the patch should not be worn while bathing, showering or swimming.
The FDA is advising healthcare professionals to warn patients that they should remove the patch if they experience moderate to severe pain at the application site as well. The agency advises doctors to consider a different formulation of sumatriptan or switch the patients to an alternative migraine medication if this occurs. They should also evaluate the patient and the application site as needed, the FDA advised.
Teva has instructed its medical customers to discontinue prescribing Zecuity, to instruct patients to discontinue use of Zecuity, and to evaluate patients and application site reactions when necessary.
While the recall is not occurring at the patient level, Teva said patients can contact Migraine Support Solutions at 1-855-ZECUITY (1-855-932-8489) for information and “instructions regarding the disposition of unused ZECUITY patches.”
The FDA and Teva are calling for healthcare professionals and patients who experience adverse events or side effects while wearing the patch to submit a report to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
WeaJune 14, 2016 at 9:23 pm
My wife has burn mark on arm from the patch.
"*" indicates required fields
More Top Stories
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.